Virginia, 2020

Damaging Winds in Virginia, January 11, 2020

January 11, 2020 · NWS RLX · 2 events in 1 county or zone

A strong storm system moved through the Great Lakes on the 11th and 12th. Ahead of this system, temperatures on the afternoon of the 11th soared into the 70s and low 80s, driven by strong southerly winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong storm system moved through the Great Lakes on the 11th and 12th. Ahead of this system, temperatures on the afternoon of the 11th soared into the 70s and low 80s, driven by strong southerly winds. A line of showers and thunderstorms developed in the lower Ohio River Valley along a cold front, and quickly raced eastward through the late afternoon and evening. By the time these got to the central Appalachians, no lightning was present, but the convective showers were still packing gusty outflow winds which damaged some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 11, 7:04 PM EST, 36 minutes earlier.

Area forecast discussion, Jan 11, 7:04 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
704 PM EST Sat Jan 11 2020

.SYNOPSIS...
Strong cold front crosses tonight with line of gusty showers
and maybe a storm. High pressure Sunday/Monday. Next frontal
system mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 355 PM Saturday...

Made a quick update to PoPs to reflect latest radar trends which
shows a pre-frontal band of heavy rain moving into the region
from the west. Gusty winds and brief heavy downpours will be
the main hazards with this band of heavy rain, but the main line
of showers and a few embedded storms is still expected to track
through the region this evening and in the early overnight as a
strong cold front comes sweeping across the area.

As of 1250 PM Saturday...

Already surging above many record highs across the forecast area
this afternoon. May still get a little bit of filtered sunshine
this afternoon, but overall, a fairly thick deck of cirrus is in
place, so relying mainly on warm air advection and downslope
warming to continue slowly inching temperatures up this
afternoon. Those downsloping winds are definitely on the gusty
side, max wind gusts generally in the 35 to 40mph range so far.
Do expect them to pick up some this evening ahead of the front,
as the 850mb winds max out. Wind advisory continues area wide
through the night.

Showers and storms ongoing across central KY/TN ahead of a
strong cold front working through the lower Ohio River Valley
early this afternoon. This front will cross the forecast area
from west to east this evening into tonight. Have small area of
90-100 POPs crossing ahead of the front, along with an isolated
thunder mention. Any stronger shower will have the potential to
mix down the stronger winds just above the surface. Can't rule
out gusts approaching severe limits, but so far not even getting
much thunder in the activity to our west as the bulk of the
instability remains farther south.

Any lingering showers will be ending by sunrise Sunday. Despite
being behind the cold front, highs are still expected to be
decently above normal.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 120 PM Saturday...

Could see some sprinkles on Monday from a disturbance passing to
the north, but overall, dry, and mild conditions as area remains
under a southwesterly flow. Precipitation chances will increase
across the area by Monday night however, with another passing
disturbance and frontal boundary lifting back north across the
region. Temperatures during this period look to remain mild
enough for all precipitation to fall in the form of rain.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 120 PM Saturday...

Another quick hitting system is expected mid week, with
precipitation expected to start in the form of rain, and
possibly transition to some light snow showers, mainly in the
higher terrain counties by late Wednesday night into early
Thursday. However, by the time it becomes cold enough for snow,
bulk of moisture will have eroded. Therefore, any accumulations
will be light.

Focus then shifts to another deep upper trough/low forming
across the central U.S. and moving eastward into the region,
with a return of high moisture transport into the area, and
gusty winds.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 652 PM Saturday...

An area of low pressure centered in western OH will lift to the
ENE this evening and overnight, eventually reaching into western
NY by Sunday morning. This system will drive a strong cold front
across the region tonight as this occurs. Latest radar imagery
shows a line of moderate to heavy rain approaching western
terminals currently, and this activity will continue pushing
eastward overnight. While an isolated embedded thunderstorm
can't be completely ruled out as this activity moves across the
region, did not include VCTS mention in TAFs as the majority of
the precipitation activity will be rain. Regardless, expect
deteriorating flight conditions as this line of showers moves
across the region with quick reductions in VSBYs/CIGs. Thus,
included IFR TEMPOs for all terminals this evening and
overnight as the main precipitation axis moves through. In
addition, strong surface winds are expected through Sunday
morning with winds initially southerly this evening and turning
more westerly overnight.

Any precipitation across the area should taper off quickly by
early Sunday morning as the cold front pushes east of the area
and high pressure builds in. However, plenty of low-level
moisture will linger throughout the area on Sunday which will
maintain a low stratocumulus field across the region. This will
result in widespread MVFR conditions across the area Sunday
morning, but conditions should gradually improve to VFR by the
end of the TAF period as drier air builds in.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of heavy rain and associated flight
restrictions may vary this evening and overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SUN
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    H
BKW CONSISTENCY  H    H    H    M    M    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H

AFTER 00Z MONDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 5 AM EST Sunday for WVZ005>011-013>020-
     024>034-039-040-515>519-521-524-525.
     Wind Advisory until 10 AM EST Sunday for WVZ520-522-523-526.
OH...Wind Advisory until 5 AM EST Sunday for OHZ066-067-075-076-
     083>087.
KY...Wind Advisory until 5 AM EST Sunday for KYZ101>103-105.
VA...Wind Advisory until 5 AM EST Sunday for VAZ003-004.

&&

SYNOPSIS...MZ/SL
NEAR TERM...MZ/RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RG
Hazardous weather outlook, Jan 11, 3:57 AM EST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
357 AM EST Sat Jan 11 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-120900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-522-523-526-120900-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 11, 6:26 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     3 NW HURRICANE          38.47N  82.05W
01/11/2020                   PUTNAM             WV   911 CALL CENTER

            POWERLINES BLOWN DOWN ON BENEDICT ROAD

&&

EVENT NUMBER RLX2000115

HART
Local storm report, Jan 11, 6:28 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
628 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 NW HURRICANE          38.47N  82.05W
01/11/2020                   PUTNAM             WV   911 CALL CENTER

            POWERLINES BLOWN DOWN ON BENEDICT ROAD DURING SECOND
            STORM THAT HIT

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER RLX2000115

HART
Local storm report, Jan 11, 6:33 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
633 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     HUNTINGTON              38.41N  82.43W
01/11/2020                   CABELL             WV   911 CALL CENTER

            CABELL COUNTY REPORTS NUMEROUS POWER LINES DOWN ACROSS
            MUCH OF THE COUNTY. MANY AREAS ARE WITHOUT POWER

&&

EVENT NUMBER RLX2000116

HART
Local storm report, Jan 11, 6:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     1 SE PIKE               39.28N  81.07W
01/11/2020                   RITCHIE            WV   911 CALL CENTER

            POWER LINES DOWN ON PIKE ROAD NEAR PIKE

0451 PM     TSTM WND DMG     HARRISVILLE             39.21N  81.05W
01/11/2020                   RITCHIE            WV   911 CALL CENTER

            PINE TREES SNAPPED AT VICTORY RIDGE NEAR RITCHIE

&&

EVENT NUMBER RLX2000117
EVENT NUMBER RLX2000118

HART
Local storm report, Jan 11, 7:05 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     BILLINGS                38.85N  81.40W
01/11/2020                   ROANE              WV   LAW ENFORCEMENT

            TREES DOWN ON REEDSVILLE ROAD

0436 PM     TSTM WND DMG     2 ENE MILLARD           38.89N  81.31W
01/11/2020                   ROANE              WV   911 CALL CENTER

            TREES DOWN ALONG GRACE ROAD

0448 PM     TSTM WND DMG     TRISTAN                 38.80N  81.23W
01/11/2020                   ROANE              WV   911 CALL CENTER

            TREES DOWN ON ROUTE 33 AT ROANE AND CALHOUN COUNTY LINE

&&

EVENT NUMBER RLX2000119
EVENT NUMBER RLX2000120
EVENT NUMBER RLX2000121

HART
Special weather statement, Jan 11, 7:10 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
710 PM EST Sat Jan 11 2020

VAZ003-120045-
Dickenson-
710 PM EST Sat Jan 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON COUNTY...

At 710 PM EST, radar indicated strong thunderstorms were located
along a line extending from Ivan to near Payne Gap to near Norton.
Movement was northeast at 65 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Clintwood, Haysi, Breaks Interstate, John Flannagan Lake, Trammel,
Clinchco, Nora and McClure.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3697 8237 3702 8248 3713 8255 3720 8256
      3724 8245 3727 8235 3728 8234 3731 8229
      3727 8225 3721 8224 3711 8216 3705 8214
      3703 8220 3699 8226 3700 8227 3700 8229
      3696 8236
TIME...MOT...LOC 0010Z 236DEG 56KT 3725 8282 3711 8264 3688 8261

HART

The radar

The Jackson,KY radar (KJKL), 107 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
January 11, 7:40 PM EST
Where
Buchanan County, 0.69 mi S of Prater
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.210, -82.200

Multiple trees were blown down along Route 83 near Prater.

Thunderstorm Wind, Buchanan

When
January 11, 7:47 PM EST
Where
Buchanan County, Grundy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.280, -82.100

Several trees were blown down around Grundy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864691, 864692.